Q. I am continuously taking Nilavarai choornam. Is there any side effect in taking this choornam?

Answered by Dr. Arul Amuthan and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Side Effect Of Nilavarai Choornam or Laxative? We have medical experts to help you right away. Ask a Doctor Now »
Image: I am continuously taking Nilavarai choornam. Is there any side effect in taking this choornam?

Hello doctor,

I am continuously taking Nilavarai choornam (2 grams after food in the night). I have been taking this for the past 2 years. Is there any side effect in taking this choornam?


Related Questions:
Is there any medication or laxatives to cure constipation?
Probiotics - Helpful Bacteria That Keep Our Gut Healthy
Can a nuclear scan detect bowel infection?
 

Dr. Arul Amuthan
BSMS., MD (SIDDHA MEDICINE)., MSC.MEDICAL PHARMACOLOGY., PDCR (CLINICAL RESEARCH)., PHD (PHARMACOLOGY)., MSC.
Ayurveda Specialist, Naturopathy, Pharmacology, Siddha Medicine, Toxicology

Hi,

Welcome to icliniq.com. I appreciate your regularity in taking Nilavarai choornam regularly.

You need to have a break in between in taking this choornam. If you continuously take, it may alter (destroy) the intestinal beneficial bacteria, which are essential for producing some vitamins and help in local intestinal immunity. This 'purgative abuse' may also injure your intestinal villi, which will lead to malabsorption and improper digestion. The anthroquinone present in the senna plant (nilavarai) can cause black pigmentation in intestine or other mucosal parts. It also can cause inflammation in the colon.

Hence, my advice is as follows;

  • Stop the nilavarai choornam. If you have constipation, only then you can take it with hot water. You can continue for 10 days or a maximum of 45 days (one mandalam). Beyond that there should be a gap of 10 days.
  • You can consume more curd/butter milk/yoghurt to reverse the normal intestinal microflora.
  • If you want to have a mild laxative, you can consume 'Bhavana kadukkai tablet', which is a chewable tablet. One chewable tablet after food twice daily (after lunch and dinner). But, this will make your tongue black for next one hour. So, if you can take it after dinner alone, is also fine. This tablet is actually a herbal pickle and can be continued for life long without any side effects. It is a good antioxidant, laxative, hepatoprotective (liver protection), iron supplement etc.

Hope this helps.

Revert back to a siddha medicine specialist online for further follow up --> https://www.icliniq.com/ask-a-doctor-online/siddha-medicine-specialist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


What siddha treatment can be had for pain in the upper abdomen?
Query: Hello doctor, My 17-year-old daughter constantly gets pain in her upper abdomen with stiffness in the area. She has lots of gas and constipation. Sonography did not show anything. Doctors normally advise antacids and sometimes antibiotics. She has no hunger. Only in the evening, she has h...  Read Full »
Dr. Arul Amuthan
Pharmacologist

Answer: Hello, Welcome to icliniq.com. This is gastritis due to stress, irregular diets, late sleep, etc. This can be cured by the following methods: Stop eating chapatis, potatoes, chilies, and raw onions. Consume easily digestible liquid diets such as rice porridge, idli etc.  ...  Read Full »
 
What is the treatment for constipation in ayurvedic medicine?
Query: Hi doctor, Please suggest me a way to cure my constipation. I am suffering from my childhood. Now, my age is 45. I am taking medicines for the past four years. Before two years, I got TIA attack. I took both ayurvedic and homeopathy medicines for constipation. After a few days, I got peripheral neu...  Read Full »
Dr. Arul Amuthan
Pharmacologist

Answer: Hi, Welcome to icliniq.com. I can understand your difficulty due to constipation. People who naturally have vaatha type of prakriti (lean body) has the higher chances of constipation. So, I would like to suggest the following: Consume dry grapes whenever you eat snacks, at least four times a day ...  Read Full »
 
Kindly suggest the most effective laxative for my mother's constipation.
Query: Hi doctor, My mother, who is 80 years old, has diabetes, high BP and thyroid since last 15 years. She is under control with medicines. She has chronic constipation since last 30 years and uses different laxatives. In the past one year, her constipation has increased and even high doses of laxatives...  Read Full »
Dr. Ankur Jindal
Medical Gastroenterologist

Answer: Hi, Welcome to icliniq.com. Chronic constipation in old age is common. She also has diabetes, which may also contribute to decrease in bowel movements. One should always rule out stool impaction in large bowel in elderly. My advice is ask her to take plenty of water, small frequent meals, low fat ...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Ankylosing Spondylitis
This article discusses about the causes, pathology, clinical features, musculoskeletal manifestation, investigation and ...Read more »
Is having severe leg pain during pregnancy normal?
Hello doctor, There is a complaint of severe pain in both the legs in my wife who is 14 weeks pregnant. She is unable t ...Read more »
The pulse rate started to fall after giving Epinephrine in a 4-year-old child. Kindly give your opinion.
Hello doctor, I am reviewing the patient care of a 4-year-old child diagnosed with the flu. He was having trouble breat ...Read more »